Metformin-Associated Lactic Acidosis: A Case Report


Creative Commons License

Inal S., Ulusal Okyay G., Armagan B., Arinsoy T.

TURKISH NEPHROLOGY DIALYSIS AND TRANSPLANTATION JOURNAL, cilt.24, sa.1, ss.126-128, 2015 (ESCI İndekslerine Giren Dergi) identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 24 Konu: 1
  • Basım Tarihi: 2015
  • Doi Numarası: 10.5262/tndt.2015.1001.21
  • Dergi Adı: TURKISH NEPHROLOGY DIALYSIS AND TRANSPLANTATION JOURNAL
  • Sayfa Sayıları: ss.126-128

Özet

A 65-year-old man was admitted to the emergency department with the complaints of general discomfort, nausea, vomiting, abdominal pain, dysuria and shortness of breath. Type II diabetes mellitus, essential hypertension, atrial fibrillation and chronic obstructive pulmonary disease were noted in his medical history. He was using metformin, warfarin and diltiazem besides inhaler medications. Laboratory test results were as follows: BUN 52 mg/dl, creatinine 2.9 mg/dl (one month ago it was 0.9 mg/dl), potassium 6.3 mmol/L, PT-INR 17.78, arterial blood pH 7.05, bicarbonate 5.3 mmol/L, partial carbon dioxide pressure 19 mmHg, and lactate level 175 mg/dl. The urine examination revealed pyuria and urinary density was 1028. The patient was considered to suffer from acute kidney injury, urinary tract infection and metformin-associated lactic acidosis (MALA). Metformin was withdrawn immediately and acute hemodialysis was planned. However, a central venous catheter could not be inserted because of high PT-INR values. Parenteral 0.9% NaCl, glucose - insulin solution infusions, sodium bicarbonate infusion as well as empirical intravenous ceftriaxone treatments were started. He dramatically responded to medical therapy and did not require any dialysis support. In the literature, hemodialysis has been proposed as the initial treatment modality of MALA. However, herein, we presented a favorable outcome without utilizing hemodialysis.